Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 52, NWS Wilmington, OH

July 8, 2003Mercer County, Ohio

NWS Wilmington, OH issued this flash flood warning at Jul 8, 2003, 2:15 AM EDT for Mercer County, Ohio. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 8, 2003, 2:15 AM EDT (06:15 UTC)
Expired
Jul 8, 2003, 4:15 AM EDT
In force
2 hr
Issued by
NWS Wilmington, OH
Area
Whole counties

County Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 128 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 6.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2731 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2731 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1167 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 080616
FFWILN
OHC107-080815-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
215 AM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN OHIO...

* UNTIL 415 AM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER EASTERN 
  INDIANA...HEADING TOWARD NORTHERN MERCER COUNTY. FROM 1 TO 1.5 
  INCHES OF RAIN AN HOUR CAN BE EXPECTED WITH THE APPROACHING 
  THUNDERSTORMS. WHILE THE STORMS ARE MOVING QUICKLY...THIS 
  ADDITIONAL RAINFALL ON FLOODED GROUND WILL WORSEN EXISTING 
  FLOODING. 

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  CELINA...
  COLDWATER...
  ROCKFORD...
  ST. HENRY...

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 12:05 AM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 8, 12:05 AM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1205 AM EDT TUE JUL 8 2003

HAVE UPDATED TO DROP TS WATCH #674 FROM AREAS SE OF KCMH...AND ADD
NEW TS WATCH #676 TO NORTHERN 2/3 FCST AREA...GENERALLY WEST OF I-71
THRU 09Z. CMH AND CVG ARE NOT INCLUDED IN THIS WATCH.  WILL ALSO
EXTEND FLOOD WATCH OUT THRU 8 AM WITH THE MCS APPCHG FROM NORTHERN
IN/IL.

.ILN...NONE.
OH...FLOOD WATCH THROUGH 8 AM FOR WEST CENTRAL OHIO AND PARTS OF THE
MIAMI VALLEY...SVR TSTM WATCH UNTIL 5 AM FOR WEST CENTRAL OHIO...THE
MIAMI VALLEY AND PORTIONS OF SOUTHWEST AND CENTRAL OHIO.
IN...FLOOD WATCH THROUGH 8 AM AND SVR TSTM WATCH THROUGH 5 AM FOR
PARTS OF THE WHITEWATER VALLEY.
KY...NONE.

RYAN
Hazardous weather outlook, Jul 7, 7:15 AM EDT, 19 hours before
INZ050-058-059-066-073>075-080-KYZ089>097-099-100-OHZ026-034-035-
042>046-051>056-060>065-070>074-077>082-088-071315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
715 AM EDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT.  FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE
THUNDERSTORMS...ESPECIALLY FOR THOSE TO THE NORTH I-70.  FLOOD WATCH
FOR WEST CENTRAL OHIO WILL EXPIRE AT 8 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE MOST AFTERNOONS AND
INTO THE OVERNIGHT HOURS THROUGH FRIDAY.  ANY OF THESE THUNDERSTORMS
COULD CONTAIN HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

 TIPTON

In the hours before

Special weather statement, Jul 7, 9:51 PM EDT, 4 hours 24 minutes before
INZ050-058-059-OHZ026-034-035-042>045-051>054-060>062-080235-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
951 PM EDT MON JUL 7 2003

SEVERE THUNDERSTORM WATCH 670 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

INDIANA...

  FAYETTE       UNION         WAYNE

OHIO...

  AUGLAIZE      CHAMPAIGN     CLARK       DARKE      GREENE
  HARDIN        LOGAN         MADISON     MERCER     MIAMI
  MONTGOMERY    PREBLE        SHELBY      UNION

 TIPTON

CONIGLIO
Special weather statement, Jul 7, 9:51 PM EDT, 4 hours 24 minutes before
INZ050-058-059-OHZ026-034-035-042>045-051>054-060>062-080235-

SPECIAL WEATHER STATEMENT...CORRECTED TYPE OF WATCH
NATIONAL WEATHER SERVICE WILMINGTON OH
951 PM EDT MON JUL 7 2003

TORNADO WATCH 670 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES...

INDIANA...

  FAYETTE       UNION         WAYNE

OHIO...

  AUGLAIZE      CHAMPAIGN     CLARK       DARKE      GREENE
  HARDIN        LOGAN         MADISON     MERCER     MIAMI
  MONTGOMERY    PREBLE        SHELBY      UNION

CONIGLIO
Special weather statement, Jul 7, 11:32 PM EDT, 2 hours 43 minutes before
OHZ056-065-074-080350-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1132 PM EDT MON JUL 7 2003

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED...
SEVERE THUNDERSTORM WATCH 674 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES, FAIRFIELD, HOCKING AND LICKING. THE SEVERE WEATHER THREAT
HAS DIMINISHED ACROSS THE AREA AS SHOWERS AND THUNDERSTORMS HAVE
PUSHED INTO EASTERN OHIO.

RLG

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:03 PM EDTSevere Thunderstorm WarningILNPickaway27 min
Jul 8, 2:11 AM EDTSevere Thunderstorm WarningILNMercer49 min
Jul 8, 2:23 AM EDTSevere Thunderstorm WarningILNDarke52 min
Jul 8, 2:54 AM EDTSevere Thunderstorm WarningILNAuglaize, Shelby51 min
Jul 8, 3:06 AM EDTSevere Thunderstorm WarningILNMiami, Preble39 min
Jul 8, 3:16 AM EDTSevere Thunderstorm WarningILNMontgomery44 min
Jul 8, 3:17 AM EDTSevere Thunderstorm WarningILNHardin43 min
Jul 8, 3:39 AM EDTSevere Thunderstorm WarningILNChampaign, Clark, Logan66 min
Jul 8, 3:51 AM EDTSevere Thunderstorm WarningILNGreene54 min
Jul 8, 4:02 AM EDTSevere Thunderstorm WarningILNButler28 min
Jul 8, 4:09 AM EDTSevere Thunderstorm WarningILNUnion51 min
Jul 8, 4:12 AM EDTSevere Thunderstorm WarningILNWarren48 min
Jul 8, 4:13 AM EDTSevere Thunderstorm WarningILNMadison47 min
Jul 8, 4:18 AM EDTSevere Thunderstorm WarningILNDelaware42 min
Jul 8, 4:24 AM EDTSevere Thunderstorm WarningILNFranklin51 min
Jul 8, 4:37 AM EDTSevere Thunderstorm WarningILNLicking53 min
Jul 8, 4:55 AM EDTSevere Thunderstorm WarningILNFairfield, Pickaway50 min
Jul 8, 5:18 AM EDTSevere Thunderstorm WarningILNHocking42 min
Jul 8, 2:06 PM EDTSevere Thunderstorm WarningILNMiami39 min
Jul 8, 2:34 PM EDTSevere Thunderstorm WarningILNChampaign, Clark41 min
Jul 8, 3:08 PM EDTSevere Thunderstorm WarningILNMadison52 min
Jul 8, 4:20 PM EDTSevere Thunderstorm WarningILNClark, Greene55 min
Jul 8, 4:24 PM EDTFlash Flood WarningILNClark, Greene2 hr
Jul 8, 4:40 PM EDTSevere Thunderstorm WarningILNFairfield50 min
Jul 8, 5:06 PM EDTSevere Thunderstorm WarningILNAuglaize54 min
Jul 8, 5:11 PM EDTFlash Flood WarningILNAuglaize, Mercer2 hr
Jul 8, 5:38 PM EDTSevere Thunderstorm WarningILNDarke52 min
Jul 8, 5:49 PM EDTFlash Flood WarningILNDarke, Shelby116 min
Jul 8, 5:53 PM EDTSevere Thunderstorm WarningILNShelby52 min
Jul 8, 5:59 PM EDTSevere Thunderstorm WarningILNFranklin46 min
Jul 8, 6:06 PM EDTFlash Flood WarningILNLogan114 min
Jul 8, 7:06 PM EDTFlash Flood WarningILNMercer3 hr
Jul 8, 7:30 PM EDTFlash Flood WarningILNAuglaize, Darke, Logan, Shelby6 hr

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.